Blood Pressure Home > Calcium Channel Blocker Overdose
It is possible to overdose on calcium channel blockers. Overdose effects will vary depending on the particular medication that was taken. Possible symptoms of a calcium channel blocker overdose can include loss of consciousness, vomiting, and confusion. Depending on how recent the overdose was, treatment could involve administering medications, "pumping the stomach," or other options.
Calcium Channel Blocker Overdose: An OverviewCalcium channel blockers are medications that have been licensed to treat several conditions of the heart and blood vessels. As with all medicines, it is possible to take too much of a calcium channel blocker.
If you happen to overdose on a calcium channel blocker, seek immediate medical attention.
Symptoms of a Calcium Channel Blocker OverdoseThe effects of an overdose of calcium channel blockers vary depending on the particular calcium channel blocker. The effects of a calcium channel blocker overdose may include:
- Decreased mental function
- A fast heart rate (tachycardia)
- Fluid in the lungs
- Heart failure
- High blood sugar (hyperglycemia)
- An irregular heart rhythm (arrhythmia)
- Liver problems
- Loss of consciousness
- Low blood pressure (hypotension)
- Nausea or vomiting
- A slow heart rate (bradycardia)
- Slurred speech
- Swelling or water retention (edema).
Treatment for a Calcium Channel Blocker OverdoseThe treatment for a calcium channel blocker overdose will also vary. If the overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a calcium channel blocker overdose may include:
- Fluids through an intravenous line (IV)
- Medications to increase blood pressure
- Other treatments based on the complications that occur
- Close monitoring of the heart and lungs.
It is important that you seek medical attention immediately if you believe that you may have overdosed on a calcium channel blocker.